Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Jul 14, 2021, 12:18 PM MDT for 4 counties in New Mexico. It took effect at Jul 15, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2021, 12:18 PM MDT (18:18 UTC)
- In effect from
- Jul 15, 2021, 12:00 PM MDT
- Expired
- Jul 16, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
903 WGUS64 KEPZ 141818 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 1218 PM MDT Wed Jul 14 2021 NMZ401>406-408-150500- /O.NEW.KEPZ.FF.A.0003.210715T1800Z-210716T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-Uplands of the Bootheel-Eastern Black Range Foothills- Including the cities of Antelope Wells, Grant County Airport, Hurley, Gila Hot Springs, Lake Roberts, Cloverdale, Animas, Kingston, Winston, Fort Bayard, Silver City, Faywood, Buckhorn, Lordsburg, Mimbres, Mule Creek, Red Rock, Hachita, Hillsboro, Virden, and Cliff 1218 PM MDT Wed Jul 14 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for a portion of southwest New Mexico, including the following areas, Eastern Black Range Foothills, Lowlands of the Bootheel, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range, Southwest Desert/Lower Gila River Valley, Uplands of the Bootheel and Upper Gila River Valley. * From Thursday afternoon through Thursday evening. * Thunderstorms are expected to develop early afternoon and continue into the late evening hours. Local amounts of 1 to 2 inches will be possible resulting in rapid runoff and the potential for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JL
2 follow-up statements
014 WGUS64 KEPZ 150358 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 958 PM MDT Wed Jul 14 2021 NMZ401>406-408-151300- /O.CON.KEPZ.FF.A.0003.210715T1800Z-210716T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-Uplands of the Bootheel-Eastern Black Range Foothills- Including the cities of Antelope Wells, Grant County Airport, Hurley, Gila Hot Springs, Lake Roberts, Cloverdale, Animas, Kingston, Winston, Fort Bayard, Silver City, Faywood, Buckhorn, Lordsburg, Mimbres, Mule Creek, Red Rock, Hachita, Hillsboro, Virden, and Cliff 958 PM MDT Wed Jul 14 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * A portion of southwest New Mexico, including the following areas, Eastern Black Range Foothills, Lowlands of the Bootheel, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range, Southwest Desert/Lower Gila River Valley, Uplands of the Bootheel and Upper Gila River Valley. * From Thursday afternoon through Thursday evening. * Thunderstorms are expected to develop in the early afternoon and continue into the evening hours. Locally heavy rainfall with 1 to 2 inches of accumulation is possible during this time which could lead to flash flooding due to recent rainfall in the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JG
776 WGUS64 KEPZ 151112 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 512 AM MDT Thu Jul 15 2021 NMZ401>406-408-160600- /O.CON.KEPZ.FF.A.0003.210715T1800Z-210716T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-Uplands of the Bootheel-Eastern Black Range Foothills- Including the cities of Antelope Wells, Grant County Airport, Hurley, Gila Hot Springs, Lake Roberts, Cloverdale, Animas, Kingston, Winston, Fort Bayard, Silver City, Faywood, Buckhorn, Lordsburg, Mimbres, Mule Creek, Red Rock, Hachita, Hillsboro, Virden, and Cliff 512 AM MDT Thu Jul 15 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southwest New Mexico, including the following areas, Eastern Black Range Foothills, Lowlands of the Bootheel, Southern Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black Range, Southwest Desert/Lower Gila River Valley, Uplands of the Bootheel and Upper Gila River Valley. * From Noon MDT today through this evening. * Thunderstorms are expected to develop early afternoon and continue into the late evening hours. Local amounts of 1 to 2 inches will be possible resulting in rapid runoff and the potential for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ HC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 11:14 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 14, 11:14 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1114 AM MDT Wed Jul 14 2021 .AVIATION...18Z TAF CYCLE Mainly VFR conditions expected through the period. MVFR to IFR possible near SHRA/-TSRA mainly west of the Continental Divide and over the Gila region between 18Z and 02Z this afternoon. Some storms may approach KTCS later this afternoon per hi-res models, but the probability is low. Winds will be generally from the southeast, and switch to the west west of the river after 2Z. A wind shift from the north is possible late afternoon at DMN due to expected storms to the north. && .PREV DISCUSSION...354 AM MDT Wed Jul 14 2021... .SYNOPSIS... Another day of quiet weather is in store for much of the CWA before conditions become active by the latter half of the week through the weekend and even into early next week. Showers and thunderstorms will return our area as early as Thursday. Some storms could produce strong winds and heavy rainfall. Temperatures will be slightly below the normal through the period. && .DISCUSSION... .SHORT TERM...Today and Tonight... Mostly dry weather is expected again today. However, we will see more high level clouds streaming south from storms in northern New Mexico. These clouds are seen currently in the Nighttime Microphysics imagery, thus morning lows may be slightly warmer than yesterday, along with slightly cooler afternoon temperatures in the far western portions of the CWA. Additionally, hi-res models indicate that we have a possibility for showers and thunderstorms this afternoon in the Gila region, and west of the Continental Divide. The activity appears to be very similar to the last two days, as the deep plume of moisture remains over eastern Arizona. Thus, we persist to be in the fringes of the deep moisture with precipitable water around 0.8 inches. Although, westerly winds strengthen in the late afternoon and evening, as a surface trough shifts east towards the lowland deserts of southern NM. PWs increase to an inch west of the Rio Grande once the winds shift to the west. Cloud cover increases overnight as it was alluded previously, thus morning low temperatures will be slightly warmer on Thursday. Winds will be from the west with speeds up to 15 mph west of the Rio Grande, while east of the river winds remain from the south. && 29 .LONG TERM...Thursday through Tuesday Night... An upper level ridge of high pressure will be centered across the Pacific Southwest as a trough low pressure digs in across the Central Plains. This will allow the ridge to weaken across our area that will also aid in the development of storms across much of the Borderland. The winds will be from the southeast bringing low level moisture in from the Gulf of Mexico. With day time heating, sufficient instability coupled with orographic lifting, showers and thunderstorms will develop across the mountains first before spreading across the low lands. As of now, storms look to develop around noon in areas west of the Continental Divide before moving east later in the afternoon and early evening hours. The precipitable water values ranges between 1.2 and 1.5 inches, which is above the normal for this time of the year; thus, heavy downpours are possible that could lead to flooding in low lying areas. I cannot completely rule out one or two locally isolated severe thunderstorms on Thursday with CAPE values ranging between 500 and 1500 J/kg and lifted index between -2 and -5. Overnight Thursday onto Friday morning, storm chances will continue but should be confined to areas mainly west of the Rio Grande. The center of the upper level ridge will continue to linger across the deep southwest as moisture continues to saturate the atmosphere across the CWA. During the day Friday, the ridge will be over the western half of the country while the upper level trough is over the eastern half of the country. As abundant moisture plumes through the the borderland, wide spread showers and thunderstorms will develop during the late afternoon and lasting through the evening hours. The highs on Friday will be below the average for this time of the year. Showers and thunderstorms will continue at least until midnight Friday before the clearing out for a brief period. By this weekend, the center of the upper level ridge will be to our north allowing monsoonal moisture to move in. This combined with some impulses and diurnal heating, showers and thunderstorms are expected across much of the area Saturday through Sunday. Some storms may also linger during the overnight hours as the atmosphere continues to be unstable with enough instability. By early next week, this ridge will strengthen and will be centered across the northern Rockies that will allow for storms to continue to develop across parts of the Southern Rockies. This is a typical pattern during the monsoon season where moisture is allowed to move up from Mexico and into the Southwestern states and with weakness embedded along the southern periphery of the ridge coupled good enough instability, storms are likely to form over the mountains. Thunderstorms will eventually develop over the low terrain due to outflow boundaries from maturing thunderstorms. Active weather is likely to persist at leas through the early past of next week with the temperature continuing to be on the cool side due to increased cloud coverage and rain cool air. && 36 .FIRE WEATHER... Monsoonal moisture will be the main feature affecting the weather over the next several. Today is expected to be the driest and warmest day of the week, with showers and thunderstorms mainly confined to areas west of the Continental Divide and the Gila region. The plume of moisture located over Arizona shifts to the east on Thursday, which extends the chances for storms across the area. However, areas of heavy rain have better chances west of the Rio Grande. The intrusion of moisture means that minimum relative humidity will be generally above 20%. Also, the additional cloud cover and rain will also lead to temperatures about 5 to 10 degrees below normal. Ventilation rates will be generally good, with some areas having vent rates in the poor to fair categories. && 29 && .PRELIMINARY POINT TEMPS/POPS... El Paso 96 74 94 73 / 0 0 30 30 Sierra Blanca 88 65 93 68 / 0 0 10 10 Las Cruces 93 70 90 69 / 0 0 30 20 Alamogordo 93 70 92 68 / 0 10 20 20 Cloudcroft 70 52 71 52 / 10 20 40 30 Truth or Consequences 91 70 89 70 / 30 40 40 40 Silver City 84 64 78 62 / 40 40 60 60 Deming 95 69 87 64 / 20 20 40 40 Lordsburg 91 70 85 68 / 30 30 60 50 West El Paso Metro 96 75 92 73 / 0 0 30 30 Dell City 93 67 95 69 / 0 0 20 20 Fort Hancock 96 71 97 73 / 0 0 20 20 Loma Linda 88 67 90 68 / 0 0 20 20 Fabens 96 73 95 73 / 0 0 20 20 Santa Teresa 93 70 91 70 / 0 0 30 30 White Sands HQ 93 73 93 72 / 0 0 30 30 Jornada Range 91 70 88 63 / 10 10 30 30 Hatch 93 70 90 69 / 20 20 30 30 Columbus 93 72 85 70 / 10 10 40 50 Orogrande 92 70 92 70 / 0 0 20 20 Mayhill 80 58 79 58 / 0 10 40 30 Mescalero 80 57 80 57 / 10 20 40 30 Timberon 78 54 80 55 / 0 10 30 30 Winston 82 59 80 58 / 50 50 70 50 Hillsboro 88 67 80 66 / 30 30 60 40 Spaceport 91 70 85 65 / 20 20 30 30 Lake Roberts 83 59 81 58 / 40 50 70 50 Hurley 88 63 79 63 / 30 30 50 50 Cliff 92 62 86 60 / 40 50 60 50 Mule Creek 86 65 80 63 / 50 50 60 50 Faywood 88 67 79 65 / 30 30 50 50 Animas 91 67 85 66 / 30 30 60 60 Hachita 91 68 83 66 / 20 20 50 60 Antelope Wells 91 68 86 66 / 20 30 60 60 Cloverdale 86 64 78 63 / 40 40 60 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27-Laney/99/99
Hazardous weather outlook, Jul 14, 11:20 AM MDT, 58 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1120 AM MDT Wed Jul 14 2021 NMZ401>417-TXZ418>424-151730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1120 AM MDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight A few thunderstorms will develop this afternoon over mainly the higher terrain of Grant and Sierra counties. There is also a slight chance of a few storms managing to slip into lower elevations of Sierra county later today. Elsewhere, conditions will remain warm and somewhat humid. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moisture will be on the increase as we establish a very typical monsoon flow pattern for this time of the year. Isolated to scattered showers and storms will be possible Thursday and Friday with the potential of some heavy rain leading to flash flooding across western zones. More widespread storm formation is possible over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.